Colorado, 2007

Damaging Wind in Colorado, August 11, 2007

August 11, 2007 · NWS PUB · 1 event in 1 county or zone

Wind gusts estimated at around 70 mph destroyed a barn and sent debris into a nearby house 40 yards away.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Wind gusts estimated at around 70 mph destroyed a barn and sent debris into a nearby house 40 yards away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 11, 2:08 PM MST, 8 hours 30 minutes earlier.

Area forecast discussion, Aug 11, 2:08 PM MST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT SAT AUG 11 2007

.SHORT TERM...
(TONIGHT AND SUNDAY)

CURRENTLY...THE RIDGE OF HIGH PRESSURE CENTERED OVER TX CONTINUED TO
BE THE MAIN INFLUENCE FOR THE REGION...KEEPING HOT AND PREDOMINANTLY
DRY WX IN PLACE. A SWATH OF MOISTURE LAY ACROSS THE SOUTHERN
PORTIONS OF COLORADO...AS PER WV SATELLITE IMAGERY...AND COMBINED
WITH H5 VORT WAS TRIGGERING SOME ISOLATED STORMS OVER THE SOUTHERN
SANGRES AND S SAN LUIS VALLEY THIS AFTN. TEMPS HAVE WARMED QUICKLY
WITH 70S AND 80S FOR THE MTS AND HIGH VALLEYS...90S TO AROUND 100
FOR THE E PLAINS. A BOUNDARY THAT DROPPED DOWN THE E HALF OF THE
STATE THIS MORNING HAS PRODUCED A MARKED DRYLINE FOR THE FAR
EAST...WITH DEWPOINTS AROUND 60 F FOR KLAA...AND MID TO UPPER 30S
FOR KLHX AND WEST.

TONIGHT AND TOMORROW...NO CHANGE IN THE UPPER PATTERN AS THE RIDGE
REMAINS STAGNANT. WHAT CHANGES IS THAT SFC WINDS SWITCH AROUND TO A
S DIRECTION AND ACT TO DRAW LLVL MOISTURE UP ACROSS THE E PLAINS.
WHILE MOISTURE PLUME REMAINS ACROSS THE MTS AND HIGH TERRAIN THROUGH
TOMORROW...INCREASED MOISTURE FOR THE PLAINS KEEPS THE AVAILABLE
CAPE HIGH. NO REAL UPPER SUPPORT TO TRIGGER CONVECTION...SO MAIN
DRIVING FORCE WILL BE SOLAR HEATING. THEREFORE...CONVECTION SHOULD
BEGIN DYING DOWN SOON AFTER SUNSET...CONTINUING THE LATEST OVER THE
CONTDVD. CLEARING SKIES OVERNIGHT...THEN REPEAT FOR SUNDAY AFTERNOON
WITH PERHAPS A SLIGHTLY GREATER CHANCE FOR CONVECTION...THOUGH WILL
KEEP POPS AT ISOLATED FOR NOW. 850 AND 700 MB TEMP CHARTS INDICATE
MAX TEMPS AT OR SLIGHTLY ABOVE READINGS TODAY...WHICH MEANS UPPER
70S TO MID 80S FOR THE HIGHER TERRAIN...90S TO AROUND 100 F FOR THE
PLAINS. LATEST MAV NUMERICAL GUIDANCE CAME IN REALLY HOT FOR
TOMORROW...BUT WENT WITH FORECAST MAX TEMPS JUST A BIT BELOW. WILL
NOTE THAT HIGHEST FORECAST CAPE VALUES LIE ALONG THE CO/KS
BORDER...WHICH MAKES SENSE AS PER DEWPOINTS FROM SFC OBS...SO WILL
ADVISE INCOMING CREW ON THIS POTENTIAL FOCUS AREA FOR STRONG
CONVECTION. MOORE

.LONG TERM...
(SUNDAY NIGHT THROUGH NEXT SATURDAY)

UPPER RIDGE REMAINS THE DOMINANT WEATHER FEATURE THROUGH THE NEXT
7 DAYS...WITH ONLY MINOR FLUCTUATIONS IN TEMPS AND PRECIP CHANCES
EXPECTED. CENTER OF THE UPPER HIGH WOBBLES BACK WESTWARD INTO
COLORADO ON MONDAY...WITH HEIGHTS CLIMBING 10-20 METERS BY LATE
AFTERNOON. MONDAY COULD BE THE WARMEST DAY OF THE WEEK IF THIS
VERIFIES...WITH 100F DEGREE READINGS WIDESPREAD ON THE
PLAINS...THOUGH MAV FCSTS OF 105F ACROSS THE LOWER ARKANSAS VALLEY
LOOK A LITTLE TOO HOT GIVEN 700 MB TEMPS REMAINING BELOW 20C. MID LEVEL
MOISTURE PLUME REMAINS IN PLACE WITH AFTERNOON STORMS OVER THE
MOUNTAINS ONCE AGAIN...THOUGH EASTERLY STEERING CURRENTS SUGGEST
STORMS WILL STRUGGLE TO EVEN MAKE IT TO I-25 BY EVENING. HEIGHTS
FALL SLIGHTLY TUE/WED AS RIDGE WOBBLES BACK EAST...WHICH SHOULD
LEAD TO SLIGHTLY COOLER MAX TEMPS AND A SMALL UPTURN IN CONVECTIVE
CHANCES OVER THE MOUNTAINS AND I-25 CORRIDOR. 12Z GFS HAS BACKED
OFF OF FRONTAL PASSAGE WED NIGHT/THU...WITH FRONT WASHING OUT
ALONG THE PALMER DIVIDE DURING THE DAY THURSDAY. MIGHT NEED TO
LOWER POPS OVER THE PLAINS FOR LATE WEEK IF THIS VERIFIES...AS GFS
NOW SHOWS A FAIRLY LARGE AREA OF DRIER AIR SPREADING NORTH OUT OF
WEST TEXAS ACROSS THE EASTERN PLAINS THU/FRI. MAX TEMPS THU-
SAT...WHILE STILL VERY WARM...LOOK TO REMAIN JUST BELOW THE
CENTURY MARK ON THE PLAINS THROUGH THE PERIOD. USUAL ISOLATED TO
LOW SCATTERED POPS OVER THE MOUNTAINS LOOK FINE FOR NOW.

&&

AVIATION...
ISOLATED THUNDERSTORMS FOR KALS...KCOS AND KPUB THROUGH 03Z THIS
EVENING...WITH THE GREATEST EXPECTED THREAT BEING ERRATIC GUSTS TO
AROUND 45KT AND CG LTG. NORMAL DIURNAL SFC WINDS SHOULD SET IN BY
06Z ALL LOCATIONS. CONVECTION THREAT WILL RETURN FOR KALS BY 18Z
TOMORROW...AND FOR KCOS AND KPUB BY 21Z SUNDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27/10
Hazardous weather outlook, Aug 11, 4:05 AM MST, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
505 AM MDT SAT AUG 11 2007

COZ058>089-093>099-121300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
505 AM MDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO THIS AFTERNOON...WITH GREATEST COVERAGE OF
THUNDERSTORMS ACROSS THE SOUTHERN MOUNTAINS AND PLAINS...GENERALLY
SOUTH OF THE ARKANSAS RIVER.  THE MAIN THREAT FROM THUNDERSTORMS
THIS AFTERNOON AND EVENING WILL BE WIND GUSTS UP TO 45
MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND MODERATE TO
HEAVY RAINFALL.  HOWEVER...ONE OR TWO STORMS COULD BRIEFLY BECOME
STRONG PRODUCING SOME BRIEF SMALL HAIL UP TO 1/2 INCH IN
DIAMETER...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING...ACROSS THE MOUNTAINS AND ADJACENT HIGH
VALLEYS AND SOUTHEAST COLORADO FROM SUNDAY THROUGH FRIDAY. THE MAIN
THREAT FROM ANY THUNDERSTORMS WOULD BE HAIL LESS THAN 1/2 INCH IN
DIAMETER...WIND GUSTS UP TO 50 MPH...AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 39 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
August 11, 10:38 PM MST
Where
El Paso County, 11 mi SSE of Fountain
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.533, -104.622

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53897.